Zithromax Antibiotic Linked to Heart Attacks
Besides harming our bodies probiotic populations and producing antibiotic-resistant strains, some antibiotics also have other side effects. Azithromycin can cause heart attacks and abnormal heart rhythms.
Azithromycin is sold under the brand name Zithromax. It is also called Zmax or even Z-Pack. The antibiotic is regularly prescribed for ear infections, bronchitis, pneumonia and other bacteria-related infections.
Zithromax is also one of the most prescribed antibiotics.
FDA warning on azithromycin antibiotic
Following a recent study, this week the Food and Drug Administration (FDA) issued a warning that a popular antibiotic can cause changes in the electricity that paces the heartbeat, leading to an increased incidence of heart attacks.
The research that the FDA pointed to was a study published in the New England Journal of Medicine, researchers at Vanderbilt University School of Medicine analyzed a large population of people who took either azithromycin, amoxicillin, ciprofloxacin or levofloxacin. These were compared to those who took no antibiotics.
The number of prescriptions and test subjects were huge. The number of prescription periods analyzed for the study ranged from 193,906 for levofloxacin to 347,795 for azithromycin – each for five days. These were compared to 1,391,180 five-day control periods where no antibiotics were taken.
Deaths from heart attacks were then calculated and analyzed. Those who took the azithromycin had a almost three times (2.88) increase in heart attack deaths compared to those who were not taking any antibiotic.
The researchers also found that taking azithromycin increased the incidence of death from a heart attack by two-and-a-half times when compared to taking amoxicillin.
Death from any cause almost doubled
Azithromycinalso increased the incidence of death from any cause by nearly double (1.85).
Based on this, in addition to other evidence that the antibiotic changes electrical activity that paces the heart’s beat, the FDA’s announcement said:
“The U.S. Food and Drug Administration (FDA) is warning the public that azithromycin (Zithromax or Zmax) can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias. This communication is a result of our review of a study by medical researchers as well as another study by a manufacturer of the drug that assessed the potential for azithromycin to cause abnormal changes in the electrical activity of the heart.”
This means not only that a person who already has an abnormal heartbeat may have increased risk of death, but that a person with a healthy heartbeat may end up with an abnormal heartbeat after dosing with the antibiotic.
Zithromax sales booming
According to the Associated Press and IMS Health, Zithromax’ 2011 sales totaled $464 million within the U.S. alone.
“Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events,” the FDA’s announcement went on to say.
Something that has not been discussed much is the fact that the Vanderbuilt researchers found little difference in the increase of cardiovascular deaths between azithromycin and levofloxacin. This points to the possibility that levofloxacin – another popular antibiotic – also significantly increases the risk of heart attacks.
FDA Drug Safety Communication: Azithromycin (Zithromax or Zmax) and the risk of potentially fatal heart rhythms.
Ray WA, Murray KT, Hall K, Arbogast PG, Stein CM. Azithromycin and the risk of cardiovascular death. N Engl J Med. 2012 May 17;366(20):1881-90.